Oklahoma, 2015

Flood in Oklahoma, June 1 to 30, 2015

June 1 to 30, 2015 · NWS SHV · 1 event in 1 county or zone

Excessive heavy rainfall during the month of May resulted in very high river levels on the Red River which borders McCurtain, County, Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Excessive heavy rainfall during the month of May resulted in very high river levels on the Red River which borders McCurtain, County, Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 31, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 31, 10:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1150 PM CDT SUN MAY 31 2015

.AVIATION...
WITH THE EXCEPTION OF TYR/LFK...IFR CEILINGS EXPECTED ACROSS AREA
TERMINALS OVERNIGHT. CONDITIONS TO IMPROVE TO VFR BY 01/15Z.
OTHERWISE...LIGHT WINDS TONIGHT TO BECOME NORTHEAST AROUND 5 KNOTS
ON MONDAY...FOLLOWED BY LIGHT AND VARIABLE ON MONDAY EVENING./05/

&&

.PREV DISCUSSION... /ISSUED 958 PM CDT SUN MAY 31 2015/

DISCUSSION...
UPPER TROF STILL SITTING NEARLY STATIONARY OVER THE ERN HALF OF
THE REGION WITH ISOLD SHWRS AND A FEW EMBEDDED TSTMS OVER PARTS OF
SRN AR AND N CNTRL LA. THUS...HAVE KEPT SLIGHT CHANCE POPS GOING
OVERNIGHT OVER THESE AREAS. TEMPERATURES HAVE ALSO BEEN SLOW TO
FALL THIS EVENING SO HAVE RAISED OVERNIGHT LOWS JUST A BIT AT MOST
LOCATIONS...ALONG WITH SLIGHT ADJUSTMENTS TO CLOUD COVER OVER OUR
WRN/SWRN SECTIONS WITH TEMPORARY CLEARING ALONG THE BACK SIDE OF
THE UPPER LOW TO OUR NORTHEAST. OTHERWISE...NO OTHER CHANGES ARE
NEEDED AT THIS TIME. UPDATED TEXT PRODUCTS HAVE ALREADY BEEN SENT.
/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  64  81  64  83 /  10  20  10  10
MLU  65  81  63  83 /  20  30  10  10
DEQ  62  81  60  81 /  10  10  10   0
TXK  62  80  62  82 /  20  20  10   0
ELD  63  80  60  81 /  20  30  10  10
TYR  61  81  64  84 /  10  10  10  10
GGG  62  81  63  84 /  10  20  10  10
LFK  63  83  65  86 /  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/05/05
Hazardous weather outlook, May 31, 10:06 AM CST, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1106 AM CDT SUN MAY 31 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011615-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1106 AM CDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW MORE SHOWERS OR ISOLATED THUNDERSTORMS MAY DEVELOP TODAY
ALONG A COLD FRONT MOVING THROUGH THE REGION. HOWEVER...NO
HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED SHOWERS AND GENERAL...LATE DAY THUNDERSTORMS WILL BE
POSSIBLE TO START THE WORK WEEK...BUT THE REMAINDER OF THE WORK
WEEK LOOKS TO BE DRY. HOWEVER...OUR RIVERS...BAYOUS AND LAKES
WILL REMAIN HIGH UNTIL CRESTING FROM NORTHWEST TO SOUTHEAST WELL
INTO JUNE. NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS WILL NOT BE NEEDED THROUGH TONIGHT.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, McCurtain

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
McCurtain County, 7.73 mi WSW of Farmers Hill to 12.09 mi WSW of Valliant
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.890, -95.150

Excessive heavy rainfall during the month of May resulted in very high water on the Red River bordering McCurtain County in Southeast Oklahoma and Red River and Bowie Counties in Northeast Texas during the entire month of June. Rainfall amounts during the month of May across the Upper and Middle Red River basins of Southern Oklahoma and Northern Texas totaled over 20 inches of rain. The Oklahoma State Climatologist reported that May of 2015 was the all time wettest month of any month in state history. Lake Texhoma, a flood control reservoir to the Red River upstream of Arthur City, Texas rose to its highest pool stage on record early on June 1st at 645.66 feet with peak releases of around 140,000 CFS. The Muddy Boggy Creek tributary to the Red River rose to near its flood of record cresting near 55 feet earlier on May 29th with inflows upwards of 70,000 CFS into the Red River. Muddy Boggy Creek crested just shy of the 1990 flood of record with 55.27 feet near Unger, Oklahoma. Other tributaries of the Red River also crested at very high levels during the final week of May and early in June, 2015 below Lake Texhoma including Bois D'Arc and Bokchito Creeks. Finally the Kiamichi River at Hugo Reservoir crested |just below a record pool stage after May 25th and contributed peak releases of near 60,000 CFS as well to the Red River. This excessive heavy rainfall and inflow into the Red River resulted in levels that eclipsed the flood of May of 1990 at Pecan Point and was just shy of the Red River flood of May of 1908 at Pecan Point. The Red River at Pecan Point north of Dekalb, Texas went above the 24 foot flood stage on May 10th, 2015 and remained above that flood stage through the entire month of June and did not fall below flood stage until until July, 2015. The Red River at Pecan Point north of Dekalb, Texas went above the 30 foot major flood stage on May 24th, 2015 and crested at a stage of 35.0 feet on June 2nd, 2015. This is the 3rd highest crest in recorded history at the gauging location, eclipsed only by the flood of record of 36.0 feet in 1938 and 35.5 feet in 1908. The river fell below the 30 foot major flood stage on June 10th. A secondary rise on the Red River developed because of excessive heavy rainfall once again in the middle Red River Basin from the remnants of Tropical Storm Bill. As a result, the Red River went back above the 30 foot major flood stage on June 22nd and crested at a stage of 32.5 feet on June 24th. The Red River then fell below the 30 foot major flood stage on June 28th. Thousands of acres of pasture and and farm land were flooded and livestock had to be evacuated. Bank erosion was extreme on the McCurtain County side of the Red River as well as the Red River and Bowie County sides of the river. The United States Highway 259 bridge going over the Red River was closed and while the Highway 37 bridge between Clarksville, Texas and Idabel, Oklahoma was threatened, it was not closed. The number of structures and homes suffering damage from the rising river and a monetary amount for the damage was not available for this writing.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577517.